Health officials in London, Ont., say they've diagnosed the first-known Canadian case of a vaping-related illness. Their counterparts in the United States have reported hundreds of confirmed and probable cases, including at least six deaths.
A look at what we know so far about the phenomenon as investigation continues:
WHAT ARE THE SYMPTOMS?
Health Canada says the symptoms include cough, chest pain, shortness of breath, fatigue and vomiting.
HOW SERIOUS ARE THE ILLNESSES?
In the U.S., six people have died of vaping-related respiratory conditions. That's out of 380 confirmed or probable cases, most of which were serious and involved people who had previously been healthy. Many of those sickened were young people.
The Canadian case was also extremely serious, said Dr. Christopher Mackie of the Middlesex-London Health Unit. The teen has since recovered, but was once in such bad shape that they were on life support in the Intensive Care Unit.
WHAT'S THE CAUSE?
While experts haven't definitively pinpointed a cause, some researchers are pointing to additives to vape cartridges. New York has focused its investigation on vitamin E acetate, used as a thickener in some cartridges — particularly on the black market. Vitamin E is safe as a vitamin pill or to use on the skin, but inhaling the oily droplets can trigger pneumonia.
What's clear is that it isn't linked to one product or one brand, Mackie said.
WHAT ARE THE LONG-TERM EFFECTS OF VAPING?
David Hammond, a professor with the School of Public Health at the University of Waterloo, said it's important to distinguish between these illnesses and long-term effects. The current reports are cases of acute side-effects of vaping, and not long-term consequences. He said it appears the illnesses are due to an additive to vape juice.
He said health officials won't know just how dangerous it can be for another 10 to 15 years.
— With files from the Associated Press.
This report by The Canadian Press was first published Sept. 18, 2019.
The Canadian Press